General chatter - Birth Control and Weight Gain
07-06-2009, 09:38 PM
I may be visiting my doctor soon to discuss some birth control options. I've always heard that birth control causes weight gain, and I definitely DO NOT want to undo all the hard work that I've put in so far.
In your guys' experience, what birth controls had the least side effects? Did you find any unusual weight gain associated with them? It can be hard to say sometimes, especially since I've known a few women that have blamed their weight gain on birth control, all the while eating horrid lunches and carmel-lining their veinte starbucks twice a day. So yeah, maybe birth control had something to do with it, but I'm sure eating habits didn't help.
This is mainly for menstrual pain at the moment, but sometime in the future will be for the actual intent of preventing pregnancy. I really would love to hear from as many of you as possible. Please, people, talk to me! I'm so scared to do something I'll regret later!
Thanks for all the help,
07-06-2009, 10:43 PM
i'm not currently on birth control.. but when i first wanted to try it during college i asked my gyno the same question.
I remember her telling me that the pill itself won't make me gain weight per se...but from what she gathered from what her patients were telling her... it might increase your cravings for things.
Thus.. she said...if you always give into your cravings of course you'll gain weight.
And after I went on em (Orthotricyclin LO) I don't think it truly affected my cravings whatsoever.. and no weight gain.
That said, everyone's body works differently and just pay attention to how you feel when you use it. it's not like you'll use the pill and in a week and a half spiral out of control and gain 30 lbs. Just try it if you're curious and if its affecting your weight AT ALL.. out they go. :smug:
07-07-2009, 12:03 AM
<shrug> I've been on birth control for most of my adult life. I've had ups (overeating/not paying attention) and downs (actively dieting) in weight. I don't blame anything on the BC, and even if it *might* theoretically have been the cause of a few of those extra pounds, it's still well worth it.
07-07-2009, 12:20 AM
I recently started (2 months ago) and have had no problems losing weight and certainly haven't gained. I've been happy with it.
07-07-2009, 09:05 AM
Depo provera is the most notorious for weight gain, although not every one wil gain with it.
Most OCPs will not cause weight gain for most women but a few women do feel like they gained after starting them.
Implanon and Mirena shouldn't cause weight gain for most women, but I have had a lady or two swear that Mirena prompted weight gain despite virtuous nutrition and exercise, so :shrug: every woman is different it appears.
Paragard is hormone free and cannot be blamed for weight gain, but it won't help menstrual pain.
07-07-2009, 09:25 AM
Seasonale ABSOLUTELY caused me to gain weight. The month I got off it, I lost 10 pounds. The active ingredient in Mirena is the same as Seasonale, so I'm scared of it.
I've been taking Yaz since stopping Seasonale and have not had the weight issue.
07-07-2009, 09:26 AM
I get the hormonal munchies on it and during the first week I want to cry at the drop of a hat, but if there is weight gain its because I am eating all those hormonal munchies ;)
07-07-2009, 11:15 AM
From everything I've read, many forms of hormonal birth control can cause a small gain of water weight (5lbs or so) but won't actually cause you to gain fat unless you're eating too much.
I never noticed any weight gain (or any problem with weight loss) on BCP (I can't remember which brands I used) or Depo-provera. Except that the other side effects I had from Depo made it tough to stick to an exercise plan. If I hadn't had the side effects I did (which I understand are quite rare) I'd probably still be on depo today, since I loved not having periods. It was heaven.
In the end, I decided to go hormone-free, but it had nothing at all to do with weight gain/loss.
07-07-2009, 11:20 AM
I think getting on BC is really more of a process of finding what works best with your body. I had a horrible time-- I opted out of any pill because I was already taking handfuls of pills a day and the thought of one more was bad. Plus, I have such an unpredictable schedule that I questioned how effective it was. I stopped dinkering around with pills. So I went on Nuvaring. I had some allergic reactions to it--more or less, a UTI constantly for three months. Implanon= weird mood swings. I considered going to some pill but the thought and worry of staring hormones knowing how sensitive I was to weight gain just scaredme. After like 6 months of messing around with these options I decided that hormones weren't for me or my body so I went with the IUD, Paragard. I've had no kids and I'm young but my gyno was a big proponent for this option when I said I was open to it. Almost a year and $700 later, I'm happy with that choice.
I wish I had jumped right to it from the start but it's certainly not for everyone--and if you're looking to reduce cramping, it is certainly, certainly not for you. It can worsen that.
07-07-2009, 12:39 PM
I think I may look into Yaz. Based on what most people have told me, it may be a good one to try at the beginning.
Ahhh, mood swings, I don't want them! When I'm on my period I don't get angry or moody as much as I get nostalgic, sad, or way to empathetic. I'll cry to the music on commercials or will suddenly miss people. I don't want to be a walking emotional wreck!
07-08-2009, 10:00 PM
I skipped the chemical birth control and went for Fertility Awareness Method. This is NOT rhythm.
Basically you are only fertile for two days a cycle and there are three ways your body tells you you are ovulating.
The book, "Taking Charge of Your Fertility" totally changed my life. Even if you aren't interested in chemical free birth control, every woman should read it. I never knew how much I didn't know about my body and fertility.
Fun fact - your cervix isn't even open when you aren't ovulating, so the sperm basically just hits a wall and has no where to go.
There was just so much stuff like that - it was nice to know what was happening in the 25 days a month that I didn't have my period. We never really learn that.
07-08-2009, 10:18 PM
hmm birth control....oh ya that little pill that transformed me from a sweet nice girl into (as my bf liked to call me) a hormonal monster!!! I took Loestrin and honestly it was possible to lose weight while taking it. It did however make me cry and lash out at my bf. Seeing a kitten on tv would make me cry for goodness sake! The thing about BC is the crazy cravings!(for me anyways) I wanted chocolate, i HAD to have it! I wanted chinese food, i NEEDED it! I felt like a crazy pregnant woman. I stopped using bc pills and practice other methods of birth control instead.